Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 12, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 19, 2011, 6:10 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2011, 6:10 PM EDT (22:10 UTC)
- Expired
- Mar 19, 2011, 7:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 6:50 PM EDT | TSTM WND DMG | Saluda, SC | SALUDA COUNTY SHERIFF REPORTED NUMEROUS TREES DOWN ACROSS THE COUNTY. |
| Mar 19, 6:51 PM EDT | TSTM WND DMG | Silverstreet, SC | NEWBERRY COUNTY SHERIFF REPORTED TREE ON CAR AND POWERLINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
632
WUUS52 KCAE 192210
SVRCAE
SCC071-081-192300-
/O.NEW.KCAE.SV.W.0012.110319T2210Z-110319T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT SAT MAR 19 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 PM EDT
* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLF BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 22 MILES WEST OF NEWBERRY...OR 13 MILES SOUTH OF LAURENS...
AND MOVING SOUTHEAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE...SALUDA...
PROSPERITY AND NEWBERRY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3447 8155 3415 8145 3391 8167 3404 8194
3413 8186 3415 8190 3420 8194 3429 8188
3436 8177 3444 8173 3445 8169 3450 8166
3453 8162
TIME...MOT...LOC 2209Z 321DEG 23KT 3428 8194
$$
TTH1 follow-up statement
820
WWUS52 KCAE 192247
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
647 PM EDT SAT MAR 19 2011
SCC071-192256-
/O.CAN.KCAE.SV.W.0012.000000T0000Z-110319T2300Z/
NEWBERRY SC-
647 PM EDT SAT MAR 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR NEWBERRY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF NEWBERRY COUNTY.
LAT...LON 3413 8186 3413 8187 3416 8188 3417 8188
3418 8186 3417 8184 3418 8183 3399 8160
3391 8167 3404 8194
TIME...MOT...LOC 2246Z 321DEG 23KT 3410 8176
$$
SCC081-192300-
/O.CON.KCAE.SV.W.0012.000000T0000Z-110319T2300Z/
SALUDA SC-
647 PM EDT SAT MAR 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SALUDA COUNTY...
AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES NORTH OF SALUDA...OR 15 MILES SOUTHWEST OF
NEWBERRY...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3413 8186 3413 8187 3416 8188 3417 8188
3418 8186 3417 8184 3418 8183 3399 8160
3391 8167 3404 8194
TIME...MOT...LOC 2246Z 321DEG 23KT 3410 8176
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:02 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Mar 19, 2:02 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 202 PM EDT SAT MAR 19 2011 .SYNOPSIS... HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHEAST AND MID ATLANTIC REGION TONIGHT THROUGH MONDAY. THIS WILL RESULT IN COOLER TEMPERATURES AND SOME CLOUDINESS THE NEXT COUPLE OF DAYS. ABOVE NORMAL TEMPERATURES WILL RETURN BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... WEAK COLD FRONT CURRENTLY MOVING SOUTHWARD ACROSS THE SC CENTRAL MIDLANDS. MAINLY JUST A FEW CLOUDS AHEAD OF THE FRONT...AND NOT MANY MORE CLOUDS BEHIND THE FRONT. SFC HIGH PRESSURE CENTERED OVER THE GREAT LAKES...WHICH IS NOT A PRIME LOCATION FOR COLD-AIR DAMMING TO DEVELOP ACROSS SOUTH CAROLINA. AS A RESULT...EXPECT MAINLY SUNNY SKIES TO CONTINUE FOR THE REMAINDER OF THE AFTERNOON. BOTH NAM AND GFS BUFKIT TIME SECTIONS INDICATING INCREASING MOISTURE ESPECIALLY IN THE MID LEVELS OVERNIGHT AS LOW-LEVEL FLOW IS TAPPED FROM THE ATLANTIC. NO PRECIPITATION IS EXPECTED. SUNDAY MORNING FORECAST LOWS CLOSE TO MODEL CONSENSUS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... LATEST GUIDANCE IS BACKING OFF ANY SIGNIFICANT COLD AIR DAMMING WEDGE SUNDAY WITH ONLY SHALLOW MOISTURE MAINLY IN THE MID LEVELS AND LITTLE ISENTROPIC LIFT. NORTHWEST UPPER LEVEL FLOW NOT FAVORABLE EITHER. EXPECT CONSIDERABLE CLOUDS THOUGH AND TEMPERATURES WILL BE COOLER THAN THE LAST FEW DAYS...BUT STAYED CLOSE TO GUIDANCE MAX TEMPERATURES. MODELS INCREASE LOW LEVEL MOISTURE SUNDAY NIGHT INTO MONDAY AS WEAK ISENTROPIC LIFT DEVELOPS IN RESPONSE TO SHORT WAVE TROUGH MOVING ACROSS NORTH CAROLINA...EXPECT DEEPER MOISTURE WELL TO THE NORTH AND WEST. SO POPS SHOULD BE LOW THE NEXT COUPLE OF DAYS...DRIZZLE AT THIS TIME APPEARS UNLIKELY EXPECT FOR A BRIEF PERIOD MONDAY MORNING. WITH SOUTHWEST FLOW INCREASING DURING THE DAY MONDAY TEMPERATURES SHOULD RISE INTO THE 70S...AND PREFER MOS GUIDANCE/SREF. CLEARING MONDAY AFTERNOON AND EVENING. && .LONG TERM /TUESDAY THROUGH SATURDAY/... HIGH PRESSURE SHIFTS OFF THE SOUTHEAST COAST TUESDAY WITH AN UPPER LEVEL RIDGE BUILDING ACROSS THE SOUTHERN STATES. FAIR WEATHER IS EXPECTED WITH TEMPS WARMING BACK ABOVE NORMAL UNDER SOUTHWEST SURFACE WINDS. ANOTHER WEAK COLD FRONT APPROACHES WEDNESDAY NIGHT/THURSDAY BRINGING A SLIGHT CHANCE OF SHOWERS TO THE FORECAST AREA. THERE IS UNCERTAINTY IN GFS ENSEMBLE POP WEDNESDAY NIGHT THROUGH FRIDAY BUT PREFER LOWER POPS DUE TO LACK OF SYNOPTIC FORCING. TEMPERATURES ABOVE NORMAL THROUGH MID WEEK THEN BELOW NORMAL BY THE WEEKEND AS BROAD UPPER TROUGH SETTLES OVER THE EASTERN STATES AND SURFACE HIGH PRESSURE BUILDS SOUTHEAST FROM THE UPPER MIDWEST. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... COLD FRONT CURRENTLY MOVING SOUTHWARDS THROUGH THE FORECAST AREA THIS AFTERNOON WILL STALL OVER THE FL PANHANDLE LATER TONIGHT AS HIGH PRESSURE BUILDS FROM THE NORTH. SOME CU THIS AFTERNOON AHEAD OF THE FRONT WITH SOME CU/STRATOCU BEHIND THE FRONT. BOTH NAM AND GFS BUFKIT TIME SECTIONS INDICATING SOME INCREASED MOISTURE OVERNIGHT ESPECIALLY AFTER 06Z SUNDAY. NOCTURNAL LOW-LEVEL JET AROUND 25 KTS WILL HINDER EARLY MORNING FOG DEVELOPMENT BUT ALLOW FOR SOME STRATUS TO DEVELOP. AFTER 12Z MAINLY SCT-BKN MID-LEVEL CLOUDS UNTIL THE END OF THE TAF PERIOD. GENERALLY VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE SUNDAY NIGHT INTO MONDAY AS HIGH PRESSURE WEDGES IN FROM THE ATLANTIC OCEAN. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 19, 5:07 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 507 AM EDT SAT MAR 19 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 507 AM EDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 19, 5:56 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 556 PM EDT SAT MAR 19 2011 SCZ020-021-026-192230- FAIRFIELD-NEWBERRY-SALUDA- 556 PM EDT SAT MAR 19 2011 ...STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD......NEWBERRY... AND SALUDA COUNTIES... AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN LAURENS COUNTY MOVING SOUTHEAST AT 20 MPH. THIS ACTIVITY MAY MOVE INTO FAIRFIELD...NEWBERRY AND SALUDA COUNTIES BETWEEN 6 AND 615 PM. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 6:26 PM EDT | Tornado Warning | CAE | Newberry, Saluda | 34 min |
| Mar 19, 6:54 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 40 min |
| Mar 19, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Saluda | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.